Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 51, NWS Columbia, SC

June 17, 20165 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 17, 2016, 2:07 PM EDT for 5 counties in South Carolina. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2016, 2:07 PM EDT (18:07 UTC)
Expired
Jun 17, 2016, 2:45 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Calhoun County, SC, Clarendon County, SC, Kershaw County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 53 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:13 PM EDTTSTM WND GST 547 Wnw Eastover, SCMCENTIRE JNGB ASOS PK WND 31047/13.
Jun 17, 2:30 PM EDTNON-TSTM WND GST 511 Nnw Cherryvale, SCAWOS STATION SHAW AFB /SSC/.
Jun 17, 2:38 PM EDTTSTM WND DMG1 Nw Cane Savannah, SCNUMEROUS TREES DOWN WEDGEFIELD RD AND CANE SAVANNAH RD.
Jun 17, 2:46 PM EDTTSTM WND DMG1 Ene Privateer, SCTREES DOWN ON HWY 15S.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 1:52 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

870 
WUUS52 KCAE 171807
SVRCAE
SCC017-027-055-079-085-171845-
/O.NEW.KCAE.SV.W.0051.160617T1807Z-160617T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
207 PM EDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA...
  EAST CENTRAL CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
  WEST CENTRAL CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA...
  SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 245 PM EDT

* AT 207 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  NORTHWEST OF EASTOVER...OR 11 MILES SOUTHEAST OF
  WOODFIELDS...MOVING SOUTHEAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  SUMTER...SOUTH SUMTER...EASTOVER...MILLWOOD...OAKLAND...PINEWOOD...
  CANE SAVANNAH...WEDGEWOOD...LAKEWOOD...REMBERT...PRIVATEER...
  STATEBURG...CHERRYVALE AND DALZELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3362 8049 3386 8095 3417 8060 3414 8050
      3385 8028
TIME...MOT...LOC 1807Z 299DEG 35KT 3393 8081 

HAIL...0.88IN
WIND...70MPH
 
$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:42 PM EDT, 25 minutes earlier.

Area forecast discussion, Jun 17, 1:42 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
142 PM EDT FRI JUN 17 2016

.SYNOPSIS...
An area of low pressure off the North Carolina coast will drag a
cold front through the area this afternoon. Dry and cooler high
pressure will take hold across the region this weekend.
Temperatures will gradually warm back up under high pressure early
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon, Main cold front pushing through the Pee
Dee/Catawba regions will continue to move southward and into the
Midlands through the afternoon. Expect to see the development of
scattered showers and thunderstorms along and south of this front
through the afternoon, with some storms possibly becoming strong
to severe during peak heating.

Downslope flow and good insolation will provide warm temps again,
though some cool air advection behind the boundary expected to
temper max temps some across the Northern counties.

Tonight...The main front will be pushing into the Southern
Midlands and CSRA early in the evening, with scattered convection
still expected south of the front. Behind the front, winds turn
more out of the northeast. WOuld expect moisture off the Atlantic
to push inland overnight, creating the potential for some low
cloud cover late tonight. Lows will generally be in the upper
60s to lower 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Saturday and Saturday Night...An upper level ridge centered over
the desert southwest will begin to build over the region north of
the upper level trough axis. At the surface, high pressure will
wedge southward into the area to the lee of the Appalachians. Low
clouds will be in place to start the day, but drier air will
eventually work its way in from the north allowing for some
clearing during the afternoon with mainly clear skies at night.
Although a rather significant cool down is expected given the
extensive clouds early on and the building wedge, there is still
still some uncertainty in the high temperature forecast. For now,
will stay close to model consensus with highs in the lower to mid
80s. An unseasonably cool night is in store, with lows in the
upper 50s to lower 60s most places.

Sunday and Sunday Night...The surface wedge will remain in place
along with the associated cool northeast flow. Under mostly
sunny/clear skies, temperatures should reach highs in the lower to
mid 80s with lows in the lower to mid 60s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Medium range guidance is in good agreement through mid-week,
resulting in an above normal confidence forecast during that time.
A deep/stacked low pressure system over the western Atlantic will
retrograde toward the NC /Mid-Atlantic coast on Monday, but a
building ridge from the west and surface high pressure crossing
the area will result in rain- free conditions and moderating
temperatures. The upper ridge will continue to build on Tuesday as
a southerly flow develops and pushes temperatures back up above
normal. A cold front will then move through from the northwest
Wednesday and Wednesday night, resulting in a chance of showers
and thunderstorms across the area. Guidance then begins to diverge
a bit, with the GFS appearing more unsettled late week with an
upper trough approaching and a surface boundary setting up over
the area. The latest GFS shows a cutoff low developing over the TN
valley by late Friday. The forecast will indicate low chances of
rain for now with temperatures near or slightly below normal.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Surface front pushing into the Pee Dee and Catawba regions, with a
pre-frontal trough across the Midlands. The cold front will
continue pushing southward into the Midlands this afternoon.
Expecting scattered showers and thunderstorms to develop along and
south of the main front this afternoon, affecting mainly
ags/dnl/ogb. VFR generally expected at all sites outside any
convection. At this time, will handle with VCTS at ags/dnl/ogb
from 19z to 01z.

Winds south of the front will remain out of the west, while winds
north of the front turn more out of the north this afternoon
before shift around and increasing out of Northeast tonight
behind the back door front. Models indicating wrap around
moisture/cloudiness will work into the region late tonight from
the Northeast. Expecting MVFR CIGS generally after 06Z.

EXTENDED AVIATION OUTLOOK...Breezy conditions possible at times
Saturday. Otherwise, no significant impacts to aviation expected
late Saturday through Tuesday as drier air enters the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 17, 4:52 AM EDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
452 AM EDT FRI JUN 17 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
452 AM EDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING
STRONG WIND GUSTS AND HAIL...MAINLY ACROSS THE CSRA AND SOUTHERN
MIDLANDS OF SC.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 12:54 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1254 PM EDT FRI JUN 17 2016

SCZ020-021-171745-
NEWBERRY-FAIRFIELD-
1254 PM EDT FRI JUN 17 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FAIRFIELD AND
NORTHEASTERN NEWBERRY COUNTIES...

AT 1254 PM EDT...A STRONG THUNDERSTORM WAS NEAR CARLISLE...OR 15
MILES SOUTHWEST OF CHESTER...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS OF 45 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM. MARBLE SIZED HAIL HAS BEEN PREVIOUSLY REPORTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WINNSBORO AND WINNSBORO MILLS.

LAT...LON 3456 8122 3443 8099 3422 8122 3448 8149
      3449 8147 3449 8146 3450 8144 3450 8142
      3456 8143 3457 8142
TIME...MOT...LOC 1654Z 312DEG 20KT 3456 8142

CJR
Special weather statement, Jun 17, 1:18 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
118 PM EDT FRI JUN 17 2016

SCZ015-016-020>022-026>029-031-038-171815-
NEWBERRY-LEXINGTON-LEE-SALUDA-CLARENDON-RICHLAND-FAIRFIELD-SUMTER-
CHESTERFIELD-LANCASTER-KERSHAW-
118 PM EDT FRI JUN 17 2016

...A DEVELOPING LINE OF STRONG THUNDERSTORMS WILL AFFECT
KERSHAW...SOUTHWESTERN LANCASTER...NORTHERN SALUDA...RICHLAND...
SOUTH CENTRAL CHESTERFIELD...FAIRFIELD...NEWBERRY...NORTH CENTRAL
LEXINGTON...LEE...NORTH CENTRAL CLARENDON AND SUMTER COUNTIES...

AT 117 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS DEVELOPING ALONG
A LINE EXTENDING FROM NEAR WHITMIRE TO NEAR LAMAR...AND MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS OF 40 TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...SUMTER...IRMO...FOREST ACRES...NEWBERRY...CAMDEN...
WINNSBORO...BISHOPVILLE...ST. ANDREWS...DENTSVILLE...WOODFIELDS...
SOUTH SUMTER...KERSHAW...WHITMIRE...ELGIN...PROSPERITY...
ARCADIA LAKES...MILLWOOD...FORT JACKSON AND LUGOFF.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3382 8021 3423 8192 3430 8190 3437 8178
      3453 8164 3445 8154 3450 8142 3457 8142
      3455 8087 3464 8089 3439 8023 3437 8029
      3432 8024 3437 8018 3423 8011 3415 8015
      3401 7991
TIME...MOT...LOC 1717Z 328DEG 33KT 3452 8171 3414 8015
Local storm report, Jun 17, 1:50 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     5 SE COLUMBIA           33.95N 80.97W
06/17/2016                   RICHLAND           SC   PUBLIC

            TREES DOWN NEAR THE INTERSECTION OF HIGHWAY
            378 AND SHOP ROAD.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Jun 17, 2:01 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
201 PM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             4 SE FOREST ACRES       33.98N 80.92W
06/17/2016  E1.00 INCH       RICHLAND           SC   PUBLIC

            QUARTER SIZED HAIL REPORTED NEAR THE
            INTERSECTION OF LEITNER RD AND LEESBURG RD.

&&

NWS COLUMBIA SC
IRIS SYSTEM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:54 PM EDTSpecial Weather StatementCAEFairfield51 min
Jun 17, 1:06 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry39 min
Jun 17, 1:18 PM EDTSpecial Weather StatementCAEFairfield, Kershaw, Lee, Newberry, Richland, Sumter57 min
Jun 17, 1:25 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Sumter50 min
Jun 17, 1:31 PM EDTSevere Thunderstorm WarningCAELexington, Richland44 min
Jun 17, 1:43 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland, Sumter47 min
Jun 17, 2:15 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Sumter60 min
Jun 17, 2:37 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield53 min
Jun 17, 2:43 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 2 more62 min
Jun 17, 2:45 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter30 min
Jun 17, 2:59 PM EDTSevere Thunderstorm WarningCAEAiken31 min
Jun 17, 3:01 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick29 min
Jun 17, 3:17 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell43 min
Jun 17, 3:53 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg52 min
Jun 17, 5:56 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.